|Helicobacter pylori question
May 20, 2008
Hi My HIV consultant has referred me for testing for helicobacter pylori as I have been troubled by chest pains, nausea and severe acid reflux for the past six months and other tests I've had have come back negative (chest x-rays, blood tests etc). I'm taking Sustiva and Truvada, and have had a stable CD4 of 700 and undetectable VL for 3 years. I have no other health issues. My query is that I have read several articles on the internet that suggest that HIV positive people with helicobacter pylori tend to have higher CD4 counts, and also that the bacteria being present in people in HIV people may actually improve long term prognosis. If my test comes back positive, is it possible that treatment and eradication of helicobacter pylori will mean an increased possibility of suffering HIV related illness? If so, is it reasonable to reject treatment on the basis that enduring the symptoms of helicobater pylori infection is the lesser of two evils? I would appreciate your opinion on this matter.
Best regards, SB
| Response from Dr. Henry
I have seen no data that suggests to me that a symptomatic patient with H pylori with HIV infection should not be treated due to concerns about adverse effect on the underlying HIV situation. It is my practice to treat patients with symptomatic H pylori infection and I have not observed adverse outcomes from that approach. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.